Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 161, NWS Memphis, TN

June 1, 2018Coahoma County, Tallahatchie County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 1, 2018, 6:01 PM CDT for Coahoma County, Tallahatchie County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2018, 6:01 PM CDT (23:01 UTC)
Expired
Jun 1, 2018, 6:34 PM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coahoma County, MS, Tallahatchie County, MS

The radar

The Memphis radar (KNQA), 157 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2112 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

991 
WUUS54 KMEG 012301
SVRMEG
MSC027-135-012345-
/O.NEW.KMEG.SV.W.0161.180601T2301Z-180601T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
601 PM CDT FRI JUN 1 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Coahoma County in northwestern Mississippi...
  West central Tallahatchie County in northwestern Mississippi...

* Until 645 PM CDT.

* At 601 PM CDT, a severe thunderstorm was located over Clarksdale,
  moving south at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clarksdale, Tutwiler, Dublin, Sherard, Lyon, Mattson, Counts,
  Hopson, Bobo, Beverly, Clover Hill, Lurand, Claremont and Farrell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3399 9045 3399 9066 3412 9066 3412 9071
      3428 9072 3429 9053 3385 9038 3384 9045
TIME...MOT...LOC 2301Z 350DEG 22KT 3420 9063 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
800 
WWUS54 KMEG 012319
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
619 PM CDT FRI JUN 1 2018

MSC135-012328-
/O.CAN.KMEG.SV.W.0161.000000T0000Z-180601T2345Z/
Tallahatchie MS-
619 PM CDT FRI JUN 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL TALLAHATCHIE
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3399 9045 3399 9066 3412 9066 3412 9071
      3423 9072 3423 9051
TIME...MOT...LOC 2318Z 347DEG 20KT 3413 9060 

$$

MSC027-012345-
/O.CON.KMEG.SV.W.0161.000000T0000Z-180601T2345Z/
Coahoma MS-
619 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN COAHOMA COUNTY...

At 618 PM CDT, a severe thunderstorm was located near Clarksdale,
moving south at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clarksdale, Sherard, Dublin, Lyon, Mattson, Counts, Hopson, Bobo,
Lurand, Claremont and Beverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3399 9045 3399 9066 3412 9066 3412 9071
      3423 9072 3423 9051
TIME...MOT...LOC 2318Z 347DEG 20KT 3413 9060 

HAIL...1.00IN
WIND...60MPH
 
$$
553 
WWUS54 KMEG 012334
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
634 PM CDT FRI JUN 1 2018

MSC027-012343-
/O.CAN.KMEG.SV.W.0161.000000T0000Z-180601T2345Z/
Coahoma MS-
634 PM CDT FRI JUN 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COAHOMA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, strong winds and 
small hail are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Memphis.

LAT...LON 3399 9045 3399 9066 3412 9066 3412 9071
      3423 9072 3423 9051
TIME...MOT...LOC 2331Z 350DEG 22KT 3404 9058 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:26 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 1, 3:26 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
326 PM CDT Fri Jun 1 2018

.DISCUSSION...Water Vapor Satellite trends this afternoon
indicates a subtle shortwave trough over portions of North
Mississippi. KNQA/KGWX WSR-88D radar trends indicate convection
from earlier today has dropped into North Mississippi and regained
some strength into an area that has been relatively rain free thus
far. As of 3 PM CDT, temperatures across the Mid-South are in the
70s to around 80 degrees where convection has occurred and 80s to
approaching 90 degrees across portions of North Mississippi
towards Central Mississippi.

Latest mesoanalysis indicates instability has increased this
afternoon to around 2500 J/kg over portions of Mississippi.
Overall 0-6 km shear is around 30 kts leading to some quasi-
organization of thunderstorms. A few strong to perhaps an isolated
severe thunderstorm will be possible through early evening with
damaging winds being the primary severe weather threat along with
a threat for localized heavy rainfall as precipitable water
values are around 2 inches.

Short term models including CAM solutions indicate a cold front
will move east/southeast into the Lower Mississippi Valley by
Saturday night resulting in the development of additional showers
and thunderstorms. Chance/Likely rain chances seem reasonable at
this time with any Saturday afternoon potential being minimal in
coverage at best. A potential for strong to severe thunderstorms
will be possible Saturday night with damaging winds and localized
heavy rainfall as the primary severe threat and perhaps hail as a
secondary threat.

Long term models indicate an upper level ridge will attempt to
build into the Lower Mississippi Valley next week. Some
differences between the GFS and ECMWF exist with respect to how
much convective coverage will occur across the Mid-South.
Nonetheless, it appears the best low end chances will occur mainly
across areas near the Tennessee River.

CJC

&&

.AVIATION...
/18z TAFs/

Convection continues to affect portions of west TN and north MS
this afternoon and will gradually shift to the south during the
late afternoon and evening hours. VCTS was included at MEM/TUP for
this afternoon. Expect generally dry weather overnight, but
clearing skies will likely result in areas of fog, particularly
where heavier rain fell today. Expect the dry weather to continue
through much of Saturday, but rain chances return Saturday evening
and overnight.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 1, 4:13 AM CDT, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
413 AM CDT Fri Jun 1 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
413 AM CDT Fri Jun 1 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible this
afternoon mainly across Northeast Mississippi. Damaging winds and
large hail will be the main threats.

Heat indices may exceed 100 degrees over portions of Eastern
Arkansas and West Tennessee.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat indices will reach between 100 to 105 degrees on Saturday.

Strong to severe storms will be possible late Saturday afternoon
into Saturday Night ahead of an approaching cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

In the hours before

Local storm report, Jun 1, 3:40 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLOOD            OXFORD                  34.36N 89.53W
06/01/2018                   LAFAYETTE          MS   LAW ENFORCEMENT

            OXFORD PD REPORTING STREET FLOODING WITH AT LEAST 4 CARS
            STUCK.

&&

WLC
Special weather statement, Jun 1, 4:18 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
418 PM CDT FRI JUN 1 2018

ARZ049-058-MSZ007-008-010>012-012200-
Phillips AR-Lee AR-Tunica MS-Coahoma MS-Panola MS-Tate MS-Quitman MS-
418 PM CDT FRI JUN 1 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Northeastern Phillips County in eastern Arkansas...
Southeastern Lee County in eastern Arkansas...
Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Southwestern Tate County in northwestern Mississippi...
Northeastern Quitman County in northwestern Mississippi...

At 417 PM CDT...strong thunderstorms were producing pea dime size
hail and winds to 45 mph was located along a line extending from
near Marianna to near Strayhorn. Movement was south at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Phillips...southeastern Lee...Tunica...
northeastern Coahoma...northwestern Panola...southwestern Tate and
northeastern Quitman Counties should monitor this storm closely.

LAT...LON 3449 9076 3437 8997 3467 9012 3477 9075
TIME...MOT...LOC 2117Z 340DEG 13KT 3471 9071 3460 9019
Local storm report, Jun 1, 4:29 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
429 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             5 ESE OAKLAND           34.03N 89.83W
06/01/2018  E1.00 INCH       YALOBUSHA          MS   TRAINED SPOTTER

&&

WLC
Local storm report, Jun 1, 4:40 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
440 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     4 N CHARLESTON          34.07N 90.06W
06/01/2018                   TALLAHATCHIE       MS   EMERGENCY MNGR

            TREES DOWN ALONG AND NEAR TEASDALE ROAD

&&

WLC
Special weather statement, Jun 1, 5:01 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Memphis TN
501 PM CDT FRI JUN 1 2018

ARZ049-058-MSZ007-010>012-012245-
Phillips AR-Lee AR-Tunica MS-Coahoma MS-Panola MS-Quitman MS-
501 PM CDT FRI JUN 1 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Northeastern Phillips County in eastern Arkansas...
South central Lee County in eastern Arkansas...
Southern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Western Panola County in northwestern Mississippi...
Quitman County in northwestern Mississippi...

At 500 PM CDT...strong thunderstorms were producing pea size and
winds 50 mph was located along a line extending from near Rondo to
near Dundee to near Pleasant Grove. Movement was south at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
will occur with these thunderstorms.

People in northeastern Phillips...south central Lee...southern
Tunica...northeastern Coahoma...western Panola and Quitman Counties
should monitor this storm closely.

LAT...LON 3476 9086 3457 9046 3446 8998 3417 8982
      3417 8989 3416 8996 3416 9014 3415 9014
      3417 9035 3446 9082
TIME...MOT...LOC 2200Z 345DEG 12KT 3465 9077 3445 9044 3441 9005
Special weather statement, Jun 1, 5:26 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
526 PM CDT FRI JUN 1 2018

MSZ010-011-020-012315-
Coahoma MS-Tallahatchie MS-Quitman MS-
526 PM CDT FRI JUN 1 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...

Southeastern Coahoma County in northwestern Mississippi...
West central Tallahatchie County in northwestern Mississippi...
Southwestern Quitman County in northwestern Mississippi...

At 525 PM CDT...a strong thunderstorm producing dime size hail and
winds to 50 mph was located near Jonestown, or near Clarksdale,
moving south at 30 mph.

Very heavy rain along with continuous cloud to ground lightning
will occur with this thunderstorm.

People in southeastern Coahoma...west central Tallahatchie and
southwestern Quitman Counties should monitor this storm closely.

LAT...LON 3399 9045 3399 9066 3412 9066 3412 9068
      3437 9062 3436 9040 3397 9034 3397 9045
TIME...MOT...LOC 2225Z 356DEG 26KT 3428 9051

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:36 AM CDTSpecial Weather StatementMEGLee, Pontotoc39 min
Jun 1, 1:22 PM CDTSpecial Weather StatementMEGLafayette23 min
Jun 1, 1:40 PM CDTAreal Flood AdvisoryMEGMarshall2 hr
Jun 1, 1:48 PM CDTSpecial Weather StatementMEGLafayette27 min
Jun 1, 2:05 PM CDTSevere Thunderstorm WarningMEGLafayette, Pontotoc, Union40 min
Jun 1, 2:35 PM CDTSpecial Weather StatementMEGPanola40 min
Jun 1, 2:56 PM CDTAreal Flood AdvisoryMEGLafayette, Marshall, Panola2 hr
Jun 1, 2:57 PM CDTSpecial Weather StatementMEGLafayette33 min
Jun 1, 3:05 PM CDTFlash Flood WarningMEGLafayette, Marshall2 hr
Jun 1, 3:06 PM CDTSevere Thunderstorm WarningMEGPanola, Tallahatchie, Yalobusha39 min
Jun 1, 3:39 PM CDTSpecial Weather StatementMEGTunica36 min
Jun 1, 3:48 PM CDTSevere Thunderstorm WarningMEGPanola, Tallahatchie, Yalobusha57 min
Jun 1, 4:18 PM CDTSpecial Weather StatementMEGTunica42 min
Jun 1, 4:45 PM CDTSevere Thunderstorm WarningMEGTallahatchie45 min
Jun 1, 4:52 PM CDTAreal Flood AdvisoryMEGCoahoma, Quitman, Tunica113 min
Jun 1, 5:01 PM CDTSpecial Weather StatementMEGPanola, Quitman44 min
Jun 1, 5:26 PM CDTSpecial Weather StatementMEGCoahoma49 min
Jun 1, 5:36 PM CDTAreal Flood AdvisoryMEGCoahoma, Quitman54 min
Jun 1, 5:50 PM CDTAreal Flood AdvisoryMEGPanola, Quitman55 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.